Oregon, 2013

Wildfire in Oregon, August 12 to 31, 2013

August 12 to 31, 2013 · NWS PDT · 1 event in 1 county or zone

Lightning started the Vinegar Fire on August 12 about 27 miles NE of John Day Oregon. The fire would continue into September with an estimated containment day of September 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning started the Vinegar Fire on August 12 about 27 miles NE of John Day Oregon. The fire would continue into September with an estimated containment day of September 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 12, 6:52 PM PST, 38 minutes earlier.

Area forecast discussion, Aug 12, 6:52 PM PST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
752 PM PDT MON AUG 12 2013

.UPDATE...THUNDERSTORMS HAVE DEVELOPED FROM CENTRAL OREGON TO
GRANT AND WALLOWA COUNTY. THESE STORMS ARE MOVING NORTH TO
NORTHEAST THROUGH THE SOUTHERN PART OF THE CWA. EXPECT THESE
STORMS TO PERSIST THROUGH THE NIGHT IN NORTHEAST OREGON AS ANOTHER
WAVE IS ROTATING AROUND THE OFFSHORE LOW INTO EASTERN OREGON.
COONFIELD

&&

.PREV DISCUSSION... /ISSUED 230 PM PDT MON AUG 12 2013/

SHORT TERM...TONIGHT THROUGH THURSDAY AFTERNOON...WATER VAPOR
SATELLITE IMAGERY SHOWS A MID/UPPER LEVEL SHORT WAVE OVER NORTHERN
CALIFORNIA WHICH IS NOW MOVING INTO SOUTHERN AND CENTRAL OREGON.
DEEP LAYER FLOW AHEAD OF THE SHORT WAVE IS MAINLY FROM THE SOUTH
ACROSS THE FORECAST AREA. DYNAMIC LIFT NORTH OF THE AXIS OF THE
SHORT WAVE HAS ENTERED DESCHUTES, CROOK, WHEELER AND GRANT
COUNTIES AND WILL CONTINUE TO SPREAD NORTHWARD ACROSS NORTHEAST
OREGON AND SOUTHEAST WASHINGTON THROUGH THIS EVENING. SURFACE
HEATING HAS MADE THE AIR MASS INCREASING LESS STABLE TO THE POINT
WHERE THE BOUNDARY LAYER OVER THE BLUE MOUNTAINS IS NOW MARGINALLY
UNSTABLE. THE DYNAMIC LIFT WILL COMBINE WITH MID LEVEL MOISTURE TO
TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN BLUE
MOUNTAINS AND HIGHER TERRAIN IN EAST CENTRAL OREGON THIS AFTERNOON
INTO THIS EVENING. THE SHORT WAVE MOVES INTO FAR NORTHEAST OREGON
AND SOUTHEAST WASHINGTON OVERNIGHT AND THEN EXITS THE FORECAST
AREA AROUND DAYBREAK ON TUESDAY. A SOUTHWEST FLOW ALOFT WILL
PERSIST OVER THE INTERIOR PACIFIC NORTHWEST FROM TUESDAY THROUGH
WEDNESDAY NIGHT. EXPECT DIURNAL DAYTIME SURFACE HEATING TO CREATE
MARGINAL INSTABILITY OVER THE NORTHERN BLUE MOUNTAINS AND THE
WALLOWA MOUNTAINS IN THE AFTERNOON AND EVENING ON TUESDAY AND
WEDNESDAY. AN APPROACHING MID/UPPER LEVEL PACIFIC TROUGH WILL PUSH
A WEAK COLD FRONT INTO THE WESTERN PORTION OF THE FORECAST AREA ON
THURSDAY FOR A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON
IN AREAS IMMEDIATELY EAST OF THE WASHINGTON AND OREGON CASCADES.
POLAN

LONG TERM...THURSDAY NIGHT THROUGH MONDAY. HIGH PRESSURE WILL
SLOWLY SLIP EAST AND WILL ALLOW A DISTURBANCE TO MOVE INTO THE PACNW
SPREADING SOME TSRA ALONG THE WA/OR CASCADES FRIDAY. AS THE
DISTURBANCE TRACKS EAST A FEW TSRA COULD DEVELOP ACROSS THE
REMAINDER OF THE REGION FRIDAY AFTERNOON AND EVENING BEFORE EXITING
THE TWO STATE AREA SATURDAY. HIGH TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL BUT A RETURN TO MOSTLY DRY CONDITIONS IS
LIKELY FOR THE WEEKEND WITH COOLER TEMPERATURES EXPECTED.

AVIATION...VFR CONDITIONS WILL PERSIST AT ALL TAF SITES FOR THE
NEXT 24 HOURS EXCEPT FOR TAF SITE KRDM WHERE AN ISOLD TSRA COULD
PRODUCE LCL MVFR CEILINGS BETWEEN 00Z-03Z.

FIRE WEATHER...ANOTHER DISTURBANCE IN A SOUTHERLY FLOW WILL BRING
SCATTERED THUNDERSTORMS TO CENTRAL AND NORTHEAST OREGON AND
SOUTHEAST WASHINGTON THIS AFTERNOON AND EVENING. ABUNDANT LIGHTNING
AND DRY FUELS WILL BE THE CONCERN FOR THESE AREAS. THEREFORE...A RED
FLAG WARNING WILL CONTINUE FOR OR611...630...632...633...634...
635...638 AND WA633 THROUGH THIS EVENING. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  91  61  95 /  30  10  10  10
ALW  64  92  65  96 /  30  10  10  10
PSC  62  92  62  97 /  20   0   0  10
YKM  62  92  64  95 /  10   0   0  10
HRI  62  93  63  96 /  20  10  10  10
ELN  60  93  61  96 /  10   0   0  10
RDM  51  88  54  90 /  30  10  10  10
LGD  59  88  59  94 /  50  20  20  10
GCD  57  88  58  92 /  30  20  10  10
DLS  61  91  63  92 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY
     ORZ049-050-502-503-505>507.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ042-509.

WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY WAZ030.

&&

THREAT INDEX
TUESDAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/76/76
Hazardous weather outlook, Aug 12, 4:41 AM PST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
541 AM PDT MON AUG 12 2013

ORZ042-044-049-050-502-503-505>509-WAZ028>030-520-131245-
NORTH CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-
541 AM PDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNINGS IN EFFECT TODAY FOR FIRE WEATHER ZONES: OR611, 630,
632, 633, 634, 635, 638, AND WA633. THIS IS FOR THUNDERSTORMS THAT
ARE EXPECTED TO PRODUCE ABUNDANT LIGHTNING. THE WARNINGS WILL GO
THROUGH 11 PM PDT THIS EVENING FOR OR611 AND OR630...WITH ALL
OTHER ZONES CONTINUING UNTIL 5AM PDT TUESDAY MORNING. THIS IS DUE
TO ANOTHER ROUND OF SCATTERED THUNDERSTORMS EXPECTED TO MOVE
ACROSS CENTRAL...NORTHEAST OREGON AND SOUTHEAST WASHINGTON TODAY
AND TONIGHT.

ELSEWHERE...ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE EAST SLOPES
OF THE CASCADES...NORTH CENTRAL OREGON...AND PORTIONS OF THE
LOWER COLUMBIA BASIN TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 5:10 PM PST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
610 PM PDT MON AUG 12 2013

ORZ042-509-130215-
EAST SLOPES OF THE OREGON CASCADES OR-NORTH CENTRAL OREGON OR-
610 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DESCHUTES COUNTY UNTIL
715 PM PDT...

AT 606 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF TUMALO...OR 11 MILES
NORTHWEST OF BEND...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

IF YOU EXPERIENCE SEVERE WEATHER PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN PENDLETON AT 1...8...0...0...2...4...0...4...5...2...7.

LAT...LON 4436 12162 4439 12131 4412 12128 4409 12153
TIME...MOT...LOC 0110Z 172DEG 15KT 4421 12143

BIEDA
Special weather statement, Aug 12, 5:13 PM PST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
613 PM PDT MON AUG 12 2013

ORZ042-509-130215-
EAST SLOPES OF THE OREGON CASCADES OR-NORTH CENTRAL OREGON OR-
613 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN JEFFERSON AND
NORTHERN DESCHUTES COUNTIES UNTIL 715 PM PDT...

AT 612 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF TUMALO...OR 12 MILES
NORTHWEST OF BEND...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

IF YOU EXPERIENCE SEVERE WEATHER PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN PENDLETON AT 1...8...0...0...2...4...0...4...5...2...7.

LAT...LON 4443 12151 4435 12115 4404 12135 4409 12159
TIME...MOT...LOC 0113Z 180DEG 14KT 4421 12144

BIEDA
Special weather statement, Aug 12, 5:30 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
630 PM PDT MON AUG 12 2013

ORZ506-130230-
OCHOCO-JOHN DAY HIGHLANDS OR-
630 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 730 PM
PDT...

AT 625 PM PDT...12 MILES EAST OF POST...OR 31 MILES EAST OF
PRINEVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

LAT...LON 4443 12010 4443 12003 4438 12003 4438 11992
      4431 11991 4404 12024 4417 12042
TIME...MOT...LOC 0129Z 227DEG 16KT 4417 12024

PERRY
Special weather statement, Aug 12, 5:48 PM PST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
648 PM PDT MON AUG 12 2013

ORZ506-130245-
OCHOCO-JOHN DAY HIGHLANDS OR-
648 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 745 PM PDT...

AT 648 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTH OF JOHN DAY...OR 36 MILES NORTH OF
BURNS...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU EXPERIENCE SEVERE WEATHER PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN PENDLETON AT 1...8...0...0...2...4...0...4...5...2...7.

LAT...LON 4400 11894 4439 11889 4440 11887 4439 11883
      4442 11875 4439 11852 4404 11871 4404 11880
      4398 11881
TIME...MOT...LOC 0147Z 194DEG 15KT 4407 11882

BIEDA
Local storm report, Aug 12, 7:12 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
812 PM PDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 NE BEND               44.13N 121.23W
08/12/2013  E1.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

            STORM SPOTTER REPORTED VIA HAM RADIO THAT QUARTER SIZED
            HAIL WAS FALLING FROM THUNDERSTORM.

&&

BIEDA
Special weather statement, Aug 12, 7:22 PM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
822 PM PDT MON AUG 12 2013

ORZ503-505-130415-
JOHN DAY BASIN OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
822 PM PDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY IN EAST
CENTRAL OREGON...AND SOUTHEASTERN MORROW COUNTY IN NORTHEAST OREGON
UNTIL 915 PM PDT...

AT 812 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF FOX...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4516 11959 4512 11915 4468 11933 4471 11956
TIME...MOT...LOC 0321Z 183DEG 21KT 4477 11942

PERRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Blue Mountains

When
August 12, 7:30 PM PST to August 31, 11:59 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472725.